Five years ago my husband was working in Africa. To get protection against malaria, he took Lariam. Since then, he became strange, poor sleep, constant depression, insecurity and distrust, inability to concentrate, forgetfulness, anger, strange behavior.
I insisted to see a doctor, but he refuses, saying that this is the problem of diabetes (he has type 2 diabetes) and stress at work.We living 12 years together, I can clearly see it’s more than that.
I tried many different things to prove that he was effected by Lariam to get help. But it did not work. All that I got “I m not crazy.” He’s not but not normal either. it’s ruining our family and lives. We have 2 kids.
Is there any method for establishing the presence of problems (blood test, etc.)? I was hoping that after he stopped taking Lariam he will feel better. It took 4 years, but no significant changes. How to help him, and is it possible?
Thank you for your question—I am sorry to hear that your husband has been so negatively affected by Lariam. His symptoms are certainly consistent with some of the more unpleasant side-effects of mefloquine (the generic name for Lariam), which have been well reported over the years, and which many sufferers claim have continued long after they have stopped taking the drug.
Lariam was the anti-malarial drug of choice for the US military for many years, and a significant number of servicemen returning from Somalia and Iraq have reported back to the Army’s Surgeon General’s office regarding their on-going psychological symptoms. You can read a report about some of these Lariam cases here.
Roche, the pharmaceutical company that makes Lariam, has recently conceded some of the severe side effects that are associated with the drug, and “Lariam-induced psychosis” is a valid medical diagnosis for people who present with symptoms of paranoia, aggression, anger, hallucinations and other psychological side effects. As such, I think it is important for your husband to realise that you don’t think he is crazy, but that he might be suffering from the late-lasting after effects of a medication, similar effects to that felt by hundreds of US servicemen and other people who have taken Lariam.
Showing him the above document, or many other reports of people will long-lasting Lariam side-effects, might help him realise this is not about being crazy, but about side effects over which he had no control. If he is willing to see a psychiatrist, with the understanding that what he is experiencing is not his fault at all, then you might be able to find some solutions to his behavioural changes.